Impact of chemotherapy on gastrointestinal functions and the enteric nervous system

Jonathan Escalante , Rachel M. McQuade, Vanesa Stojanovska, Kulmira Nurgali

Research output: Contribution to journalReview ArticleResearchpeer-review

20 Citations (Scopus)

Abstract

Chemotherapy is the main treatment for many cancers, including colorectal cancer, a type of cancer with some of the highest prevalence and mortality rates worldwide. Although chemotherapeutic drugs have greatly improved the survival rates of cancer patients, there are many side-effects associated with their use. The gastrointestinal side-effects of chemotherapy often lead to dose reduction or even discontinuation of treatment, which in turn affects the clinical outcome. Gastrointestinal side-effects, such as chemotherapy-induced diarrhea and constipation, may persist many years after treatment, greatly reducing quality of life. Current treatments for these side-effects have many adverse effects themselves; therefore, new approaches are needed to address this problem. Changes in the enteric nervous system located within the gastrointestinal tract and controlling its functions have been implicated in many disorders. Recent studies providing insight into the association between chemotherapy-induced damage to enteric neurons and gastrointestinal dysfunction have highlighted the enteric nervous system as a potential therapeutic target to alleviate chemotherapy-induced toxicity which may improve both clinical outcomes and the quality of patients' lives.

Original languageEnglish
Pages (from-to)23-29
Number of pages7
JournalMaturitas
Volume105
DOIs
Publication statusPublished - Nov 2017
Externally publishedYes

Keywords

  • Chemotherapy
  • Chemotherapy-induced constipation
  • Chemotherapy-induced diarrhea
  • Enteric neuropathy

Cite this